Hitting A Nerve

Serotonin syndrome warnings magnify its rare probability


 

Serotonin syndrome.

What do those words make you think of? A rare neurological condition? The differential diagnosis you got at 2:00 a.m. from an overly enthusiastic resident? Or a fax from a pharmacy that you get a few times a week?

I’ll say the last.

doctor prescription megaflopp/Thinkstock
SSRIs and SNRIs are everywhere out there. Sometimes it seems like the majority of the population is on them. I’m not knocking that at all – mental health is often overlooked, but critically important.

Triptans are not as common, but are still out there in large numbers. To date, they’re the most effective migraine treatment we have.

Inevitably, these roads will cross, especially because SNRIs, and their older cousins the tricylic antidepressants, are commonly used for migraine prevention. And that’s where the fun begins. There’s a suspected incidence of serotonin syndrome when the two are combined, which became widespread knowledge following a 2006 Food and Drug Administration alert. This is a fact drilled into us by multiple call-backs and faxes from pharmacies, terrified patients who use Google, and electronic prescribing systems that flag our attempts to combine them to make sure we know THIS IS DANGEROUS!

But a study published Feb. 26 in JAMA Neurology found that it’s rarer than anyone suspected (JAMA Neurol. 2018 Feb 26. doi: 10.1001/jamaneurol.2017.5144). Breaking down 14 years’ worth of patient data with more than 19,000 patients on both triptans and serotonergic drugs, there were only two cases (0.01%) that clearly met criteria for serotonin syndrome.

Dr. Allan M. Block, a neurologist is Scottsdale, Ariz.

Dr. Allan M. Block

That ain’t much. Of course, you can always make the argument that if you’re one of those cases the incidence goes up to 100%, but it certainly puts the overall frequency into perspective. Prescribing the combination is far from being overtly dangerous.

I also understand where the warnings come from. When things go bad, medicine becomes a blame game as each side points at another. The pharmacy wants to say they warned us. The e-prescribing system company wants to say they warned us. The patients want to know why no one warned them when a Google search makes it sound common. And the malpractice lawyers want to blame everyone.

But there are more serious side effects out there. Dilantin has been linked to lymphoma. Sinemet (possibly) to melanoma. But do you remember the last time you had to click or sign off on a pharmacy warning for those? Me neither.

Using any drug is a balance of risks and benefits. We make our judgments, discuss concerns with the patients, and roll the dice every day. Side effects aren’t uncommon. Most serious side effects are rare. But warnings that magnify issues with a rare probability don’t help the situation and can keep patients from receiving the help they need.

Dr. Block has a solo neurology practice in Scottsdale, Ariz.

Next Article: